uu.seUppsala University Publications
Change search
ReferencesLink to record
Permanent link

Direct link
Severe muscle symptoms with lipid-lowering agents may be confused with neurogenic claudication associated with spinal canal stenosis
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Public Health and Caring Sciences, Caring Sciences.
2012 (English)In: International Journal of Risk and Safety in Medicine, ISSN 0924-6479, Vol. 24, no 4, 215-219 p.Article in journal (Refereed) Published
Abstract [en]

Background: Screening of the WHO global individual case safety report database (VigiBase) has recently identified case reports with HMG CoA reductase inhibitors and muscle symptoms co-reported with spinal stenosis. In some reports spinal stenosis appears to have been listed as a coincidental finding. Objective: To assess reports with sufficient information to ascertain if they suggested that there may have been diagnostic confusion between muscle symptoms attributable to HMG CoA reductase inhibitors with or without ezetimibe and symptoms of spinal stenosis. Method: Reports were examined for patient demographics, past history, clinical and investigational findings, co-prescribed medicines and outcomes. Results: Three case histories recorded details suggestive of diagnostic confusion between severe and disabling muscle symptoms affecting the lower limbs attributable to an HMG CoA reductase inhibitor with and without ezetimbe and symptoms of neurogenic claudication due to spinal stenosis. The statins were not discontinued promptly leading to prolonged morbidity. Serum creatine kinase levels (CK) were normal in two patients and not recorded for the third. Conclusion: The reports include two safety issues, firstly the need to consider HMG CoA reductase inhibitors as a cause of severe lower limb muscle symptoms even in the presence of spinal stenosis and normal CK levels and the second, the need to measure serum creatine kinase when these symptoms occur to detect progression of myopathy and potentially serious outcomes.

Place, publisher, year, edition, pages
2012. Vol. 24, no 4, 215-219 p.
Keyword [en]
differential diagnosis, ezetimibe, HMG CoA reductase inhibitors, myopathy, simvastatin, spinal stenosis
National Category
Medical and Health Sciences
URN: urn:nbn:se:uu:diva-195211DOI: 10.3233/JRS-2012-0577OAI: oai:DiVA.org:uu-195211DiVA: diva2:607222
Available from: 2013-02-22 Created: 2013-02-21 Last updated: 2013-02-22Bibliographically approved

Open Access in DiVA

No full text

Other links

Publisher's full text

Search in DiVA

By author/editor
Star, Kristina
By organisation
Caring Sciences
In the same journal
International Journal of Risk and Safety in Medicine
Medical and Health Sciences

Search outside of DiVA

GoogleGoogle Scholar

Altmetric score

Total: 195 hits
ReferencesLink to record
Permanent link

Direct link